Nevada, 2007

Heavy Snow in Nevada, December 7 to 8, 2007

December 7 to 8, 2007 · NWS LKN · 3 events in 3 counties and zones

A winter storm dumped heavy snow across central Nevada and in the Ruby Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm dumped heavy snow across central Nevada and in the Ruby Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 7, 4:00 PM PST, 4 hours earlier.

Area forecast discussion, Dec 7, 4:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
400 PM PST FRI DEC 7 2007

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO BRING
SNOW SHOWERS TO PORTIONS OF NORTHERN AND CENTRAL NEVADA
THROUGH SATURDAY. THIS SYSTEM IS EXPECTED TO EXIT THE AREA BY SUNDAY
WITH NORTHERLY FLOW AND COLD TEMPERATURES ACROSS THE AREA THROUGH
THE WEEKEND. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO PUSH
SOUTH FROM WESTERN CANADA BRINGING ANOTHER CHANCE OF SNOW SHOWERS
AND A REINFORCING SHOT OF POLAR AIR BY EARLY NEXT WEEK.
&&

.UPDATE...UPDATED ZONES TO ALLOW SNOW ADVISORY TO EXPIRE IN
SOUTHERN LANDER AND EUREKA COUNTY AND HEAVY SNOW WARNING
IN NORTHERN NYE COUNTY.
&&

.PREV SHORT TERM DISCUSSION...TONIGHT THROUGH MONDAY...CURRENT
VISIBLE LOOP SHOWS OVERCAST CONDITIONS ACROSS MOST OF THE AREA...WITH
A CLEARING AREA IN NE NYE COUNTY. BELIEVE THIS IS THE GENERAL
POSITION OF THE SURFACE LOW REDEVELOPING AS THE FIRST SURFACE LOW
PUSHES WELL INTO UTAH. YOU CAN CLEARLY SEE A LLVL ROTATION EAST OF
TONOPAH WITH THE RADAR SHOWING ENHANCEMENT TO THE SE. LOW PRESSURE
SHOULD CONTINUE TO SLOWLY MOVE EAST TOWARDS THE UTAH BORDER INTO
TONIGHT...WITH UPPER LEVEL DISTURBANCE DIGGING SOUTH INTO WRN NV
BRINGING MORE COLDER AIR. LOCATIONS STILL IN THE WARM SECTOR...SUCH
AS ELY WITH LATEST OBS FROM THE AIRPORT STILL REPORTING RAIN AT 1
PM...SHOULD SEE A GRADUAL TRANSITION TO SNOW OVER THE NEXT FEW HOURS
INTO THIS EVENING. HOWEVER...EXPECT THE HEAVIEST SNOW ON THE NW SIDE
OF THE SURFACE LOW...SO WILL LET THE HEAVY SNOW WARNING CONTINUE FOR
WHITE PINE COUNTY...AND WILL WORD STATEMENT FOR SRN WHITE PINE COUNTY
SOUTH OF HIGHWAY 50. HIGHER ELEVATIONS IN THE AREA...SUCH AS GREAT
BASIN NATIONAL PARK...WILL LIKELY SEE UP TO A FOOT OF SNOW WITH MODEL
QPF VALUES IN GOOD AGREEMENT WITH WHAT SRN LANDER AND EUREKA COUNTY
SAW LAST NIGHT WITH THE FIRST SURFACE LOW. WILL ALLOW SNOW ADVISORY
FOR SRN LANDER/EUREKA AND HEAVY SNOW WARNING FOR NRN NYE COUNTY
EXPIRE ON TIME WITH ENERGY AND ACTIVITY TRANSLATING FURTHER SE OVER
TIME. WITH UPPER LEVEL DISTURBANCE DIGGING SOUTH THIS AFTERNOON...
SNOW/RAIN SHOWERS HAVE DEVELOPED AHEAD OF IT OVER NW NV...AND WILL
SLOWLY PUSH SOUTH AND EAST THROUGH TONIGHT. EXPECT UP TO TWO
INCHES OF SNOW IN A FEW OF THE VALLEY LOCATIONS AS THIS DISTURBANCES
DIGS SOUTH...WITH THE MOUNTAINS RECEIVING ANOTHER 2 TO 4 INCHES.
KEPT HEAVY SNOW WARNING FOR RUBY MOUNTAINS WITH MODELS SHOWING
MODERATE QPF AND UPSLOPE FLOW FROM THE SURFACE TO 700MB.

STORM SYSTEM WILL CONTINUE TO PUSH SOUTH ON SATURDAY/SATURDAY NIGHT
WITH SNOW SHOWERS TAPERING TO FLURRIES BY SUNDAY MORNING...EXCEPT
XTRM SE WHITE PINE COUNTY WHERE SNOW SHOWERS COULD LINGER INTO
SATURDAY NIGHT. MODELS SHOW MAINLY NORTHERLY FLOW BEHIND THE SYSTEM
INTO EARLY NEXT WEEK WITH COLD TEMPS AND CLEARING CONDITIONS. THERE
WILL BE SOME CLOUD COVER ACROSS THE AREA AS A SYSTEM DIGS SOUTH
FROM WESTERN CANADA...THEREFORE LOW TEMPS WILL BE TRICKY. GENERALLY
KEPT HIGH AND LOW TEMPS BELOW MOS WITH SNOW COVERED CNTRL NV
VALLEYS LOWER THAN THE SURROUNDING AREA. WILL HAVE TO WAIT AND SEE
HOW MUCH SNOW COVERS THE AREA AT THE END OF THE EVENT BEFORE
ADJUSTING TEMPS FURTHER THROUGH MONDAY MORNING. TT

.LONG  TERM...MONDAY NIGHT THROUGH FRIDAY.  EXTENDED FORECAST WILL
START OUT WITH ANOTHER UPPER LOW DROPPING SOUTH OUT OF WESTERN MT
AND MAKING IT DOWN TO THE FOUR CORNERS REGION BY 00Z WED. THIS LOW
WILL BE MOVING THROUGH QUICKLY SO ANY PRECIP ASSOCIATED WITH IT WILL
BE ON THE LIGHT SIDE. DID RAISE POPS INTO THE SLIGHT CHANCE TO LOW
CHANCE CATEGORY FOR MONDAY NIGHT BUT KEPT IT DRY BY TUESDAY. BEHIND
THIS UPPER LOW...A SHORTWAVE RIDGE WILL MOVE OVER AREA BUT THIS
FEATURE WILL ALSO MOVE ACROSS VERY FAST AND HAVE LITTLE EFFECT ON
TEMPERATURES. FOR THE REMAINDER OF THE PERIOD CWA WILL REMAIN IN
NWLY FLOW WITH BEST MOISTURE NORTH OF AREA SO LITTLE IF ANY PRECIP
IS EXPECTED FOR THE END OF THE WEEK. TOUGHEST PART OF THE EXTENDED
FORECAST WILL BE TEMPERATURES WITH LINGERING SNOW COVER OVER SOME
AREAS AND CLOUDS MOVING IN AND OUT. SOME MORNINGS COULD SEE BIG
TEMPERATURE RANGES WITH SINGLE DIGITS(POSSIBLY SOME BELOW ZERO
SOUTH) AND SOME TEENS OR EVEN 20S NORTH WHERE CLOUDS ARE MOST LIKELY
AND THERE WILL BE LESS SNOW COVER. HIGHS DURING THE DAY WILL LIKELY
REMAIN IN THE 20S AND 30S THROUGH THE PERIOD WITH LIGHT WINDS AT THE
SURFACE NOT ALLOWING MORNING INVERSIONS TO MIX OUT TOO WELL. JMG
&&

.AVIATION...PLENTY OF LOW LEVEL MOISTURE WILL REMAIN ACROSS
NORTHEAST NEVADA THROUGH SATURDAY WITH CEILINGS GENERALLY REMAINING
IN THE 1500FT TO 2000FT RANGE. THERE WILL BE SNOW SHOWERS LINGERING
ACROSS THE AREA REDUCING VISIBILITIES TO 1-3SM...ESPECIALLY IN AND
NEAR THE HIGHER TERRAIN. THE HEAVIEST SNOW TONIGHT IS EXPECTED OVER
SOUTHEASTERN WHITE PINE AND EASTERN PORTIONS OF NORTHERN NYE COUNTY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES....

NVZ034 HEAVY SNOW WARNING THROUGH 10 AM PST SATURDAY.
NVZ035 HEAVY SNOW WARNING THROUGH 4 AM PST SATURDAY.
Hazardous weather outlook, Dec 7, 3:30 AM PST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
330 AM PST FRI DEC 7 2007

NVZ013-030>037-081130-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
330 AM PST FRI DEC 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG PACIFIC STORM WILL BRING SIGNIFICANT SNOW TO THE REGION
TODAY THROUGH EARLY SATURDAY MORNING. HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS OF ELKO COUNTY AND ACROSS CENTRAL NEVADA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY.

A COLD STORM SYSTEM WILL EXIT SATURDAY WITH PRECIPITATION WILL
GRADUALLY DECREASING FROM WEST TO EAST. SOME BELOW-ZERO OVERNIGHT
TEMPERATURES WILL BE EXPERIENCED EARLY NEXT WEEK AS A NORTHERLY
FLOW REGIME SETS UP OVER THE STATE.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, S Lander & S Eureka

When
December 7, 8:00 PM PST to December 8, 6:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
Trained Spotter
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Sixteen inches of new snow was reported in Austin and 9 inches in Eureka.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
December 7, 9:00 PM PST to December 8, 10:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
Mesonet
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Snotel sites in the Ruby Mountains reported 9 to 10 inches of new snow.

Heavy Snow, White Pine

When
December 7, 10:00 PM PST to December 8, 8:00 AM PST
Where
White Pine forecast zone
Reported by
Trained Spotter
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Heavy snow was reported across White Pine County. Snowfall reports included: 19 inches at Great Basin National Park, 11 inches at Ruth, and 5 inches in McGill.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64939, 64937, 64938.